Massachusetts, 2018

Flooding and Damaging Winds in Massachusetts, August 18, 2018

August 18, 2018 · NWS BOX · 13 events in 3 counties and zones

A cold front moved through Massachusetts during the afternoon and evening of August 18th. Showers and thunderstorms associated with this front left from one to three inches of rain in the state, with numerous reports of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through Massachusetts during the afternoon and evening of August 18th. Showers and thunderstorms associated with this front left from one to three inches of rain in the state, with numerous reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 18, 9:23 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 18, 9:23 AM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1023 AM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front sweeps through the region this afternoon and
evening with scattered showers and thunderstorms. Weak waves of
low pressure will develop along the front off the south coast,
which may bring a few showers at times along with cooler
temperatures Sunday into Monday, especially near the coast.
High pressure returns Tuesday, but another approaching front
will more showers and thunderstorms Tuesday night into
Wednesday. Dry and seasonable weather follows Thursday into
Friday as high pressure builds into the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

* Potential for strong thunderstorms which may produce localized
  flooding and gusty winds from midday through early evening *

10 am update...

At 10 am showers were crossing Southern VT and Central NH. Per
MSLP fields, this lines up well with the position of the cold
front. South of the showers the winds are south to southwest and
dews are 70-75; north of the showers winds are northwest to
north and dews are in the 60s.

Short-term guidance continues to show probable showers/t-storms
crossing Southern New England this afternoon and evening and
reaching the South Coast around 8 PM. 09Z SREF showed a 70 pct
chance of CAPEs over 1000 J/Kg and 95 pct chance of this across
CT-RI-SE Mass. Upper winds are marginal, with 12Z soundings
showing 35 kt winds at 500 mb around the area and forecast to
diminish during the afternoon. Winds at 850 mb are forecast at
20-25 kt and diminish by evening. Precip water values at CHH
this morning were 2.08 inches, and similar values linger ahead
of the cold front through afternoon, then retreat south by
evening.

We will continue the forecast of showers/tstms for the
afternoon/evening. A few storms may reach severe/damaging
levels. Moisture values continue to support local downpours as
well.

Temps aloft show 18C at 900 mb (13C equiv) and 17C at 850 mb.
This supports current forecasts of 80-85F max temps, but also
hints at upper 80s if sufficient clearing develops and allows
mixing up to 850 mb. Dew points 70-75 will linger until the cold
front moves through.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight and Sunday...

The cold front will ride along or just off the south coast
tonight. Low pressure waves will move along the front, which
will keep chance for precip going. However, most of the
instability pushes offshore. Still noting K indices in the
lower-mid 30s tonight, so can't totally rule out any
thunderstorms, but will not be as strong. PWATs will slowly fall
across central and northern areas, but will linger at around 2
inches along the S coast, so might see some downpours there off
and on through the night. Temps will bottom out from 60-65
across the higher inland terrain, ranging to near 70 along the
immediate S coast.

With the weak waves of energy moving along the nearly
stationary front to the S on Sunday, will still see scattered
showers and maybe a thunderstorm or two during the day. It will
still be rather humid with dewpoints in the lower-mid 60s,
highest S of the Mass Pike. Temps will be cooler though, only
topping off at 70 to 75.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Mainly dry Mon/Tue with temps a bit below normal. Low risk for a
  shower near the coast Mon
* Increasing humidity with showers and sct t-storms Tue night/Wed
* Mainly dry and seasonable Thu into Fri with comfortable humidity

Sunday night into Tuesday...

Weak wave of low pressure tracks south of New Eng from the mid Atlc
coast through Monday. ECMWF has trended south and is now more in
line with GFS/NAM keeping deepest moisture south of New Eng.
However, northern extent of deeper moisture may reach SE New Eng
where PWATs still around 1.5 inches. As a result can't rule out a
few showers across RI and SE MA, especially Sun night into early
Mon, then drying as low pres pulls away and high pres noses down
from Maine. On Tue, mid level ridging briefly moves into the region
with high pres in control. Temps a bit below normal Mon/Tue with
easterly flow persisting.

Tuesday night into Wednesday...

Upstream mid level trough approaches from the west with attending
cold front expected to sweep across the region Wed
afternoon/evening. PWAT plume ahead of the front increases to 2+
inches combined with moderate instability and modest forcing for
ascent will result in a period of showers and sct t-storms moving
through sometime later Tue night into Wed. PWAT and low level wind
anomalies 2+ SD above climo which indicates potential for some heavy
rainfall. A return of 70+ dewpoints likely.

Thursday into Friday...

Cold front will be offshore by Thu with high pres and drier airmass
moving into the region. Expect dry weather and seasonably warm temps
with comfortable humidity levels as dewpoints may fall into the
50s.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

This afternoon...Moderate to high confidence.
Mainly VFR conditions, but will see brief MVFR-IFR in
showers/sct thunderstorms 18-00z from north to south as a cold
front moves through the region.

Tonight...Moderate confidence.
Winds shift to N-NW early tonight, then veer to NE behind the
passing cold front. Expect conditions to lower to MVFR, and
possibly IFR in spots. Scattered showers.

Sunday...Moderate confidence.
Areas of MVFR-IFR CIGS linger along coastal areas, lowest on
Cape Cod and the islands for most of the day. Otherwise, mainly
VFR with pockets of MVFR CIGS. Best conditions across N central
and NW Mass. Gusty NE winds mainly along the coast.

KBOS Terminal...Moderate confidence in TAF. A brief period of
lower conditions in showers/t-storms expected this afternoon.

KBDL Terminal...High confidence in TAF. A brief period of
lower conditions in showers/t-storms expected this afternoon.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly MVFR, with local VFR possible. Breezy.
Slight chance SHRA.

Monday: Mainly VFR, with local MVFR possible. Breezy.

Monday Night: Mainly VFR, with local MVFR possible.

Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.

Tuesday Night: Mainly MVFR, with areas IFR possible. Chance
SHRA, chance TSRA.

Wednesday: Mainly MVFR, with local IFR possible. Chance SHRA,
chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

This afternoon...S-SW winds gusting up to 20 kt through midday.
Seas 3 feet or less. Scattered showers/t-storms, may see gusty
winds and heavy rain. Reduced visibility and locally choppy seas
in any showers or storms.

Tonight and Sunday...With cold front passing this evening, winds
shift to N-NW this evening, then shift to NE around or after
midnight. Gusts increase to 25 kt during the early morning hours
Sunday on the open waters, then across RI/BI sounds and
Mass/Ipswich bays by Sunday morning. Chance for showers and
thunderstorms continue, with the best shot across the southern
waters.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 20 kt. Seas up to 5 ft. Slight chance of rain showers.

Monday Night through Tuesday: Winds less than 25 kt. Seas up to
5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from noon to 6 PM EDT Sunday for ANZ233-
     234.
     Small Craft Advisory from 5 AM to 6 PM EDT Sunday for ANZ235-
     237-250-256.
     Small Craft Advisory from 8 AM to 6 PM EDT Sunday for ANZ251-
     255.
     Small Craft Advisory from 10 AM to 6 PM EDT Sunday for ANZ254.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...WTB/KJC/EVT
SHORT TERM...EVT
LONG TERM...KJC
AVIATION...WTB/KJC/EVT
MARINE...WTB/KJC/EVT
Hazardous weather outlook, Aug 18, 3:33 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Sat Aug 18 2018

CTZ002-003-MAZ002-003-008>011-190845-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible across western Massachusetts
late this morning through the afternoon. The primary threats are
locally heavy rainfall which may cause flooding as well as gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ004-MAZ004>007-012>024-026-RIZ001>008-190845-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible across western Massachusetts
late this morning through the afternoon. The primary threats are
locally heavy rainfall which may cause flooding as well as gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-190845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

A few strong thunderstorms capable of producing strong winds and the
low chance for a waterspout across Nantucket Sound early this
morning. More strong thunderstorms may develop that could produce
heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous conditions are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 18, 12:29 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
129 PM EDT SAT AUG 18 2018

MAZ002-003-008-010-181800-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Eastern Hampshire MA-
129 PM EDT SAT AUG 18 2018

...STRONG THUNDERSTORM...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsburg, or near Northampton, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm along with brief downpours, localized minor flooding and
frequent lightning.

Locations impacted include...
Amherst, Northampton, Deerfield, South Hadley, Belchertown, Ware,
Granby, Hadley, Sunderland, Hatfield, Williamsburg, Conway, Leverett,
Shutesbury, Westhampton, Whately, Pelham, Chesterfield, Goshen and
New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4246 7279 4254 7234 4225 7233 4234 7280
TIME...MOT...LOC 1729Z 272DEG 29KT 4240 7273

Nocera

The radar

The Boston radar (KBOX), 120 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

10 flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flood, Hampden

When
August 18, 12:59 PM EST to 4:00 PM EST
Where
Hampden County, 0.41 mi NNE of Armory to 0.37 mi NE of Armory
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.125, -72.567

At 12:59 PM EST, Tapley Street near Oak Hill Cemetary was closed due to floodwaters three feet deep. At 1:21 PM EST Fire Rescue was called to rescue people in trapped car on Tapley Street.

Flood, Hampden

When
August 18, 1:09 PM EST to 3:10 PM EST
Where
Hampden County, 0.68 mi S of Brightwood to 0.72 mi SSE of Brightwood
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.110, -72.598

At 1:09 PM EST, the Dwight Street ramp for Route 91 was impassable due to flooding.

Flood, Hampden

When
August 18, 1:11 PM EST to 4:00 PM EST
Where
Hampden County, 1.29 mi SSW of Springfield to 1.32 mi SSW of Springfield
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.103, -72.590

At 1:11 PM EST, water was reported entering basements on the 1300 block of Main Street in Springfield.

Flood, Hampden

When
August 18, 1:25 PM EST to 4:00 PM EST
Where
Hampden County, 0.94 mi ESE of Armory to 1.04 mi E of Armory
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.117, -72.552

At 1:25 PM EST, Roosevelt Avenue and Berlin Street were flooded to about one foot. |There were at least two trapped cars, with one requiring the rescue of a woman and child.

Flood, Hampden

When
August 18, 1:48 PM EST to 4:00 PM EST
Where
Hampden County, 0.3 mi ENE of Brightwood to 0.38 mi ENE of Brightwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.121, -72.594

At 1:48 PM EST, water was flowing into basements on Melha Avenue and Parkside Street, as well as Ashley Street.

Flood, Hampden

When
August 18, 2:01 PM EST to 5:00 PM EST
Where
Hampden County, 0.2 mi SW of Armory to 0.23 mi SSE of Armory
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.118, -72.573

At 2:01 PM EST, basement flooding was reported on Harvard Street in Springfield.

Thunderstorm Wind, Worcester

When
August 18, 2:20 PM EST
Where
Worcester County, 1.87 mi NNE of Southbridge Arpt to 1 mi SSW of Dodge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.124, -72.013

At 2:20 PM EST, a tree was down near Berry Corner Road in Charlton partly blocking the road. Another tree was down on Carroll Hill Road in Charlton.

Flood, Barnstable

When
August 18, 4:05 PM EST to 7:00 PM EST
Where
Barnstable County, 0.71 mi W of Provincetown to 0.73 mi W of Provincetown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.050, -70.194

At 4:05 PM EST, the basement flooded at the Provincetown Fire Department. Water rose almost to the electrical panel. The flooding was aggravated by a failed water pump.

Flood, Barnstable

When
August 18, 4:21 PM EST to 7:00 PM EST
Where
Barnstable County, 0.42 mi NNW of Provincetown to 0.4 mi NNW of Provincetown
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.055, -70.184

At 4:21 PM EST, the intersection of Pearl Street and Bradford Street was flooded and required traffic mitigation.

Thunderstorm Wind, Barnstable

When
August 18, 4:43 PM EST
Where
Barnstable County, 0.69 mi NW of Bourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.738, -70.608

At 4:43 PM EST, a tree was down across Back River Road in Bourne.

Flood, Barnstable

When
August 18, 4:50 PM EST to 7:00 PM EST
Where
Barnstable County, 0.44 mi WNW of Provincetown to 0.46 mi W of Provincetown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.051, -70.188

At 4:50 PM EST, Bradford Street in Provincetown was flooded near the old High School. Flooding was able to remove a crosswalk sign and have it float down the road.

Flood, Barnstable

When
August 18, 4:53 PM EST to 7:15 PM EST
Where
Barnstable County, 0.89 mi NW of Sagamore to 0.76 mi NW of Sagamore
Cause
Heavy Rain
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
41.779, -70.541

At 4:53 PM EST, flooding at the base of the Sagamore Bridge in Sagamore was sufficient to trap a car in the flood waters.

Lightning, Barnstable

When
August 18, 5:00 PM EST
Where
Barnstable County, 1.4 mi N of Sandwich
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.770, -70.496

At 5 PM EST, a house was struck by lightning on Knott Avenue in Sandwich.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782890, 782892, 782894, 782897, 782899, 782900, 782887, 782876, 782880, 782883, 782881, 782882, 782884.